Alert archive / Idaho / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 45, NWS Pocatello, ID

October 30, 20166 counties in Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at Oct 30, 2016, 8:12 PM MDT for 6 counties in Idaho. It was in force for 48 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 30, 2016, 8:12 PM MDT (02:12 UTC)
Expired
Oct 30, 2016, 9:00 PM MDT
In force
48 min
Issued by
NWS Pocatello, ID
Area
Storm-based polygon

Counties Bannock County, ID, Bingham County, ID, Bonneville County, ID, Butte County, ID, Jefferson County, ID, Power County, ID

The radar

The Pocatello radar (KSFX), 41 km from the middle of the area, began a volume at 02:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 30, 8:15 PM MDTTSTM WND GST 5814 Ne Atomic City, IDTELEGRAPH HILL ITD SITE.
Oct 30, 8:50 PM MDTTSTM WND DMGAmerican Falls, IDSIDING BLOWN OFF A HOME. ESTIMATED WINDS AT 55MPH.
Oct 30, 8:53 PM MDTTSTM WND GST 632 Nw Idaho Falls, IDOFFICIAL OBSERVATION - IDAHO FALLS AIRPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 00:00Z, 2.2 hours before the alert went out and 294 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 00:00Z on 2016-10-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 80 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 00:00Z on 2016-10-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 306 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
80 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
2068 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
306 m²/s²
0-3 km storm-relative helicity
615 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

246 
WUUS55 KPIH 310212
SVRPIH
IDC005-011-019-023-051-077-310300-
/O.NEW.KPIH.SV.W.0045.161031T0212Z-161031T0300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
812 PM MDT SUN OCT 30 2016

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN BONNEVILLE COUNTY IN SOUTHEASTERN IDAHO...
  NORTHEASTERN POWER COUNTY IN SOUTHEASTERN IDAHO...
  BINGHAM COUNTY IN SOUTHEASTERN IDAHO...
  SOUTH CENTRAL JEFFERSON COUNTY IN SOUTHEASTERN IDAHO...
  NORTHWESTERN BANNOCK COUNTY IN SOUTHEASTERN IDAHO...
  EASTERN BUTTE COUNTY IN SOUTHEASTERN IDAHO...

* UNTIL 900 PM MDT

* AT 812 PM MDT...DOPPLER RADAR INDICATED A LINE OF SEVERE
  THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
  MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM NEAR
  ATOMIC CITY TO NEAR ABERDEEN...AND MOVING NORTHEAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  IDAHO FALLS...POCATELLO...BLACKFOOT...AMERICAN FALLS...AMERICAN
  FALLS RESERVOIR...NEELEY...CHUBBUCK...SHELLEY...ABERDEEN...
  ROBERTS...FIRTH...ATOMIC CITY...FORT HALL BUFFALO LODGE...
  SPRINGFIELD...FORT HALL LINCOLN CREEK LODGE...TABER...ROCKFORD...
  PINGREE...FORT HALL PUTNAM LODGE AND ROSE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE STORMS HAVE A HISTORY OF PRODUCING WIND DAMAGE. THIS IS A VERY
DANGEROUS SITUATION. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND
STAY AWAY FROM WINDOWS!
 
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4392 11200 4297 11213 4270 11296 4349 11283
TIME...MOT...LOC 0212Z 236DEG 34KT 4346 11273 4291 11282 

$$

HUSTON
2 follow-up statements
120 
WWUS55 KPIH 310235
SVSPIH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
835 PM MDT SUN OCT 30 2016

IDC005-011-019-023-051-077-310300-
/O.CON.KPIH.SV.W.0045.000000T0000Z-161031T0300Z/
BONNEVILLE ID-POWER ID-BINGHAM ID-JEFFERSON ID-BANNOCK ID-BUTTE ID-
835 PM MDT SUN OCT 30 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM MDT
FOR NORTHWESTERN BONNEVILLE...NORTHEASTERN POWER...BINGHAM...SOUTH
CENTRAL JEFFERSON...NORTHWESTERN BANNOCK AND EASTERN BUTTE
COUNTIES...

AT 835 PM MDT...DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS CAPABLE
OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 6 MILES SOUTHEAST OF SOUTHEAST
INL TO 6 MILES NORTH OF POCATELLO AIRPORT...MOVING NORTHEAST AT 40
MPH.

LOCATIONS IMPACTED INCLUDE...
IDAHO FALLS...POCATELLO...BLACKFOOT...AMERICAN FALLS...AMERICAN FALLS
RESERVOIR...NEELEY...CHUBBUCK...SHELLEY...ABERDEEN...ROBERTS...
FIRTH...ATOMIC CITY...FORT HALL BUFFALO LODGE...SPRINGFIELD...FORT
HALL LINCOLN CREEK LODGE...TABER...ROCKFORD...PINGREE...FORT HALL
PUTNAM LODGE AND ROSE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE STORMS HAVE A HISTORY OF PRODUCING WIND DAMAGE. THIS IS A VERY
DANGEROUS SITUATION. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND
STAY AWAY FROM WINDOWS!
 
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4392 11200 4297 11213 4270 11296 4349 11283
TIME...MOT...LOC 0235Z 236DEG 34KT 4355 11254 4301 11263 

$$

HUSTON
634 
WWUS55 KPIH 310259
SVSPIH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
859 PM MDT SUN OCT 30 2016

IDC005-011-019-023-051-077-310309-
/O.EXP.KPIH.SV.W.0045.000000T0000Z-161031T0300Z/
BONNEVILLE ID-POWER ID-BINGHAM ID-JEFFERSON ID-BANNOCK ID-BUTTE ID-
859 PM MDT SUN OCT 30 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN BONNEVILLE...
NORTHEASTERN POWER...BINGHAM...SOUTH CENTRAL JEFFERSON...NORTHWESTERN
BANNOCK AND EASTERN BUTTE COUNTIES WILL EXPIRE AT 900 PM MDT...
    
THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER GUSTY WINDS
AND HEAVY RAIN ARE STILL POSSIBLE WITH THESE THUNDERSTORMS.

LAT...LON 4392 11200 4297 11213 4270 11296 4349 11283
TIME...MOT...LOC 0259Z 236DEG 34KT 4365 11234 4311 11243 

$$

HUSTON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 30, 2:01 PM MDT, 6 hours 11 minutes earlier.

Area forecast discussion, Oct 30, 2:01 PM MDT, 6 hours 11 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
201 PM MDT Sun Oct 30 2016

.SHORT TERM...Tonight through Tuesday.

A powerful cold front will arrive tonight. Expect showers and a few
thunderstorm to increase in coverage for the remainder of the
afternoon and evening. A line of strong showers and thunderstorms
will move out of the central Idaho mountains this evening and march
eastward across the Snake Plain into the eastern highlands during
the overnight hours. Some of the stronger cells will have small
hail, heavy rain, along with very strong possibly damaging winds.
Strong winds are likely behind the front as well and will persist
for a few hours. The strongest winds are currently forecast from
Pocatello to Rexburg where wind gusts to near 60 mph are possible
late this evening and into the wee hours of Monday morning. A high
wind warning is in effect for these locations.
A wind advisory is in effect around the area of strongest winds.
Here gusts to 45 or 50 mph is possible and could make for difficult
driving conditions. Winds are expected to weaken by the time Monday
morning arrives. Total rainfall amounts from this storm are still
expected to be quite impressive with an inch of rain likely across
portions of the central mountains and around a half an inch likely
for most of eastern Idaho. There was some reported river flooding
yesterday around Teton county and that's possible once again.
However, expect that the response time will be so slow that any
river flooding that occurs there may not happen until Monday
afternoon or evening.

Expect quieter weather for Monday with a few residual showers around
for the central mountains into the southeast highlands.
Snow levels will be much lower, closer to 6000 feet. However,
amounts look light so maybe an inch or so is possible around
mountain passes. Another system will arrive Monday night into
Tuesday. This is a much weaker system than tonight's storm. Still
this will bring some showers, mainly to the mountains and highlands
with snow levels sitting around 6500 feet. Potentially another inch
or snow of snow is possible. However, rainfall amounts will be much
lighter, generally a tenth of an inch or less.

Valle

.LONG TERM...Tuesday night through Sunday. Expect lingering
light precipitation along the Eastern Highlands Tuesday night.
Models then continue to show high pressure dominating Wednesday
through Saturday with dry conditions and warmer than normal
temperatures. Both the GFS and ECMWF show the ridge breaking down
and the next system moving through the area on Sunday bringing
good precipitation chances and moderate winds. Wyatt

&&

.AVIATION...A warm front has just moved past the Snake River and
Magic Valley TAF sites this afternoon. The warm front is just
starting to move through KSUN. With heavier showers on station KSUN
may see brief MVFR cigs with warm frontal passage. Southerly winds
will start to pick up by mid afternoon out ahead of a strong cold
front. This strong cold front will move through early this evening
bringing strong winds of 30 to 50 kts and moderate rain dropping
CIGS/VIS to MVFR/IFR. KPIH will be the biggest wind threat but KIDA
and KBYI will see significant winds as well. Winds subside 09Z-12Z to
15-20kts sustained, with most precipitation shifting east. Ceilings
should improve to VFR as rainfall decreases sometime around midnight.
Wyatt

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
High Wind Warning from 6 PM this evening to 4 AM MDT Monday for
IDZ020-021.

Wind Advisory from 6 PM this evening to 4 AM MDT Monday for
IDZ017-019-022-023.

&&

In the hours before

Special weather statement, Oct 30, 7:00 PM MDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
700 PM MDT SUN OCT 30 2016

IDZ017-018-020-021-031-032-310200-
BIG AND LITTLE WOOD RIVER REGION ID-LOWER SNAKE RIVER PLAIN ID-
UPPER SNAKE RIVER PLAIN ID-EASTERN MAGIC VALLEY ID-
LOST RIVER/PASHIMEROI ID-SAWTOOTH MOUNTAINS ID-
700 PM MDT SUN OCT 30 2016

...LINE OF THUNDERSTORMS FROM CAREY TO HAZELTON MOVING NORTHEAST
THROUGH 800 PM MDT...

AT 656 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF THUNDERSTORMS
EXTENDING FROM NEAR CAREY TO 7 MILES EAST OF
HAZELTON...MOVING NORTHEAST AT 35 MPH.

BRIEF HEAVY RAIN WITH WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH
THESE STORMS AS THEY LIFT NORTHEAST THROUGH CRATERS OF THE MOON
TOWARD INL THROUGH 800 PM MDT.

LOCATIONS IMPACTED INCLUDE...
ARCO...CAREY...PICABO...LITTLE WOOD RESERVOIR...GROUSE...SOUTHWEST
INL...CRATERS OF THE MOON...MOORE...BUTTE CITY...BIG SOUTHERN
BUTTE...COXS WELL AIRPORT...LAIDLAW CORRALS AIRPORT...KIMAMA AND BEAR
TRAP AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4252 11406 4252 11401 4254 11397 4254 11395
      4276 11393 4277 11405 4281 11405 4281 11410
      4341 11411 4400 11303 4335 11298 4303 11304
      4247 11407
TIME...MOT...LOC 0056Z 232DEG 41KT 4331 11401 4281 11396 4262 11399

HUSTON
Special weather statement, Oct 30, 7:40 PM MDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
740 PM MDT SUN OCT 30 2016

IDZ017-021-022-310230-
LOWER SNAKE RIVER PLAIN ID-SOUTH CENTRAL HIGHLANDS ID-
EASTERN MAGIC VALLEY ID-
740 PM MDT SUN OCT 30 2016

...LINE OF THUNDERSTORMS MOVING EAST THROUGH RURAL CASSIA COUNTY
TOWARD INTERSTATE 84...ROCKLAND AND HOLBROOK THROUGH 830 PM MDT...

AT 737 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF THUNDERSTORMS
EXTENDING FROM 9 MILES SOUTHWEST OF BURLEY TO 30 MILES NORTH OF
MONTELLO...MOVING EAST AT 35 MPH.

BRIEF HEAVY RAIN AND WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THESE
STORMS AS THEY MOVE EAST THROUGH INTERSTATE 84 AND INTO ROCKLAND
AND HOLBROOK THROUGH 830 PM MDT.

LOCATIONS IMPACTED INCLUDE...
BURLEY...HEYBURN...MALTA...OAKLEY RESERVOIR...OAKLEY...DECLO...
ROCKLAND...ALBION...FORT HALL BANNOCK PEAK...HOLBROOK SUMMIT...
JUNIPER...ELBA...ALMO...HOLBROOK...STONE...BRIDGE...SWEETZER
SUMMIT...MT HARRISON...CITY OF ROCKS AND INTERSTATE 84 AND 86
JUNCTION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

&&

LAT...LON 4199 11410 4252 11401 4253 11399 4266 11247
      4200 11258
TIME...MOT...LOC 0137Z 267DEG 51KT 4247 11395 4170 11406

HUSTON
Local storm report, Oct 30, 8:01 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
801 PM MDT SUN OCT 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     NON-TSTM WND GST 29 N RUPERT             43.04N 113.67W
10/30/2016  M59 MPH          MINIDOKA           ID   MESONET

0750 PM     TSTM WND GST     23 SSE ARCO             43.33N 113.12W
10/30/2016  M64 MPH          BUTTE              ID   MESONET

&&

MH

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 30, 7:00 PM MDTSpecial Weather StatementPIHBlaine, Butte, Minidoka60 min
Oct 30, 7:31 PM MDTSevere Thunderstorm WarningPIHBannock, Bingham, Blaine, Bonneville, Butte, Cassia and 3 more44 min
Oct 30, 7:40 PM MDTSpecial Weather StatementPIHCassia50 min
Oct 30, 8:38 PM MDTSevere Thunderstorm WarningPIHButte, Clark, Fremont, Jefferson37 min
Oct 30, 8:58 PM MDTSevere Thunderstorm WarningPIHBannock, Bingham, Bonneville, Caribou, Fremont, Jefferson and 1 more47 min
Oct 30, 9:49 PM MDTSpecial Weather StatementPIHCassia, Minidoka, Power41 min
Oct 30, 10:32 PM MDTSpecial Weather StatementPIHBannock, Bingham, Bonneville, Caribou, Jefferson, Oneida58 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.